Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 155, NWS Dodge City, KS

June 22, 20147 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2014, 8:55 PM CDT for 7 counties in Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2014, 8:55 PM CDT (01:55 UTC)
Expired
Jun 22, 2014, 9:45 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 28 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 9:08 PM CDTTSTM WND GST 604 W Montezuma, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 3:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
2643 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

456 
WUUS53 KDDC 230155
SVRDDC
KSC055-057-069-081-083-101-135-230245-
/O.NEW.KDDC.SV.W.0155.140623T0155Z-140623T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
855 PM CDT SUN JUN 22 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FINNEY COUNTY IN SOUTHWEST KANSAS...
  WESTERN FORD COUNTY IN SOUTHWEST KANSAS...
  GRAY COUNTY IN SOUTHWEST KANSAS...
  HASKELL COUNTY IN SOUTHWEST KANSAS...
  WESTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS...
  EASTERN LANE COUNTY IN WEST CENTRAL KANSAS...
  NESS COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 945 PM CDT

* AT 852 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM PENDENNIS TO 7 MILES SOUTH OF INGALLS TO SUBLETTE...
  AND MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  COPELAND...UTICA...CIMARRON...BEELER...KALVESTA...MONTEZUMA...
  ARNOLD...HOWELL...THE HAGGARD ELEV...ENSIGN...RANSOM...NESS CITY...
  DODGE CITY...JETMORE AND BROWNELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3869 9971 3770 9994 3747 10007 3750 10014
      3748 10012 3747 10104 3774 10064 3871 10042
TIME...MOT...LOC 0155Z 274DEG 27KT 3866 10027 3774 10047
          3743 10082

HAIL...0.88IN
WIND...60MPH

$$

18
2 follow-up statements
831 
WWUS53 KDDC 230216
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
916 PM CDT SUN JUN 22 2014

KSC081-230226-
/O.CAN.KDDC.SV.W.0155.000000T0000Z-140623T0245Z/
HASKELL KS-
916 PM CDT SUN JUN 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR HASKELL COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT THE 
WARNED AREA.

LAT...LON 3869 9971 3770 9994 3747 10007 3750 10013
      3748 10012 3748 10064 3780 10061 3871 10033
TIME...MOT...LOC 0216Z 274DEG 27KT 3865 10007 3773 10027
          3749 10054

$$

KSC055-057-069-083-101-135-230245-
/O.CON.KDDC.SV.W.0155.000000T0000Z-140623T0245Z/
NESS KS-LANE KS-HODGEMAN KS-GRAY KS-FINNEY KS-FORD KS-
916 PM CDT SUN JUN 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
FORD...NORTHEASTERN FINNEY...GRAY...WESTERN HODGEMAN...EASTERN LANE
AND NESS COUNTIES UNTIL 945 PM CDT...

AT 911 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM UTICA TO 6 MILES SOUTH OF CIMARRON TO COPELAND...AND
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ARNOLD...HOWELL...THE HAGGARD ELEV...ENSIGN...RANSOM...NESS CITY...
DODGE CITY...JETMORE...BROWNELL AND FT. DODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3869 9971 3770 9994 3747 10007 3750 10013
      3748 10012 3748 10064 3780 10061 3871 10033
TIME...MOT...LOC 0216Z 274DEG 27KT 3865 10007 3773 10027
          3749 10054

HAIL...0.88IN
WIND...60MPH

$$

18
629 
WWUS53 KDDC 230246
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
946 PM CDT SUN JUN 22 2014

KSC055-057-069-083-101-135-230256-
/O.EXP.KDDC.SV.W.0155.000000T0000Z-140623T0245Z/
NESS KS-LANE KS-HODGEMAN KS-GRAY KS-FINNEY KS-FORD KS-
946 PM CDT SUN JUN 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FORD...NORTHEASTERN
FINNEY...GRAY...WESTERN HODGEMAN...EASTERN LANE AND NESS COUNTIES HAS
EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

LAT...LON 3869 9971 3770 9994 3747 10007 3750 10013
      3748 10012 3748 10064 3780 10061 3871 10033
TIME...MOT...LOC 0216Z 274DEG 27KT 3865 10007 3773 10027
          3749 10054

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:46 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 22, 6:46 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
646 PM CDT Sun Jun 22 2014

...Updated aviation discussion...

.SHORT TERM...(This evening through Monday)
ISSUED AT 150 PM CDT SUN JUN 22 2014

Short range models indicate an upper level shortwave ejecting east
out of the Colorado Rockies into the Western High Plains this
evening setting off thunderstorms across western and central Kansas
overnight. Ample low/mid level moisture remains locked in across
central and much of western Kansas ahead of an approaching cold
front from the northwest. As the upper level shortwave kicks out
into the high plains, an associated jet maxima is projected to
intensify as it shifts eastward across northeastern Colorado into
western Nebraska and northern portions of western Kansas. The
increasing dynamic support aloft, combined with plenty of low
level forcing as the cold front pushes through, will support
thunderstorm development across the area this evening into early
Monday morning. NAM/GFS model soundings show steep low/mid level
lapse rates early this evening with SBCAPE values still in excess
of 2000 J/KG and favorable enough vertical shear profiles to
support the potential for severe storms. The primary threat looks
to be large hail initially with the addition of damaging winds
going into this evening. Enough veering exists that an isolated
tornado cannot be ruled out with the strongest storms.
Additionally, the potential for periods of heavy rainfall exists
with the strongest storms with PW values well in excess of 1.5
inches based on the model soundings. Localized flooding could be
an issue, especially during the mid to late evening hours. Any
lingering storms Monday morning are expected to taper off west
to east by early to mid afternoon.

Temperatures will easily fall into the 60s(F) tonight across
southwest and much of central Kansas in wake of a cold front pushing
through western Kansas. The cooler air, not to mention the help of
widespread rainfall, will help drop temperatures. Highs are expected
only up into the 80s(F) Monday afternoon as a north to northeasterly
flow behind the departing front allows slightly cooler air to filter
down into western Kansas.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 157 PM CDT SUN JUN 22 2014

Several subtle upper level disturbances embedded in a westerly
flow will cross the Central High Plains through mid week. As one
of these disturbances move out into the central plains Monday
night a moist upslope flow will be present north of a stationary
front located in Oklahoma. Convection developing over eastern
Colorado ahead of this next upper level disturbance late Monday
will move east/southeast along the low level moisture axis. At this
time the NAM and GFS differ on where this moisture axis will be but
at this time based on the 700mb baroclinic zone will continue to
favor the slightly further south NAM solution on track and timing
of the Monday night/early Tuesday convection.

By Tuesday night the surface boundary across Oklahoma will begin
to lift north as a warm front with moisture and warm air advection
improving north of this front. Each day this area of moisture and
lift will be a little further north than the previous night so
overnight precipitation chances will gradually shift further north
mid week.

Temperatures will warm in the 850mb to 700mb level mid week and
based on the mixing potential from the model soundings and
temperatures in the 850mb to 700mb level at 00z Thursday and 00z
Friday the previous forecast still looks on track with
temperatures rebounding back into the 90s. Gusty
south/southeasterly winds can also be expected mid to late week as
an area of low pressure develops along the lee of the Rockies.
These gusty winds will begin to draw more humid air back to
western Kansas late week and early this weekend. This will give
rise to some widely scattered thunderstorms near the Colorado
border late week. Improving chances for thunderstorms across all
of western Kansas early this weekend as the next more significant
upper level trough approaches the central Rockies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
ISSUED AT 641 PM CDT SUN JUN 22 2014

Scattered to numerous strong to severe thunderstorms will be
possible across central and southwest through the first part of
this TAF forecast period. While hail will be possible with the
storms, a greater threat will be strong wind gusts in excess of 60
mph especially at the Garden City and Dodge City sites this evening.
Once the storms pass, MVFR to IFR ceilings along with MVFR
visibilities are expected to develop and continue until the mid to
late morning hours on Monday before scattering out.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  83  63  86 /  80  20  20  30
GCK  60  83  63  86 /  80  10  20  30
EHA  60  85  63  86 /  60  10  40  20
LBL  62  85  64  87 /  70  10  40  30
HYS  60  83  63  85 /  80  10  10  20
P28  65  86  67  87 /  80  30  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...Burgert
AVIATION...Gerard
Hazardous weather outlook, Jun 22, 3:29 AM CDT, 17 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
329 AM CDT SUN JUN 22 2014

KSZ030-031-043>046-061>066-074>081-084>090-230830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
329 AM CDT SUN JUN 22 2014 /229 AM MDT SUN JUN 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
MIDNIGHT ALONG AND AHEAD OF A COLD FRONT. HAIL UP TO GOLFBALLS AND
WIND OVER 60 MPH WILL BE THE MAIN CONCERN.

HEAVY RAIN IS EXPECTED WITH THE STORMS THIS EVENING INTO THE
OVERNIGHT WITH LOCALIZED FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR STORMS WILL REMAIN IN THE FORECAST THROUGHOUT
WEDNESDAY. THERE IS SOME UNCERTAINTY IN THE COVERAGE AND SEVERE
POTENTIAL OF STORMS DURING THIS PERIOD. CHECK LATER FORECASTS AND
OUTLOOKS FOR UPDATED AND MORE DETAILED INFORMATION.

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH MIDNIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Jun 22, 8:00 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
800 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND GST     DEERFIELD               37.98N 101.13W
06/22/2014  E70 MPH          KEARNY             KS   COUNTY OFFICIAL

&&

MRUSSELL
Special weather statement, Jun 22, 8:15 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
815 PM CDT SUN JUN 22 2014

KSZ074-084>086-230215-
MORTON-SEWARD-STANTON-STEVENS-
815 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SEWARD...SOUTHWESTERN
STANTON AND STEVENS COUNTIES...

AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF ROLLA...MOVING EAST AT 45 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3752 10205 3738 10153 3736 10070 3699 10069
      3699 10203 3700 10205
TIME...MOT...LOC 0115Z 270DEG 40KT 3719 10162

18
Local storm report, Jun 22, 8:25 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     DEERFIELD               37.98N 101.13W
06/22/2014                   KEARNY             KS   COUNTY OFFICIAL

            TREE LIMBS BROKEN IN ADDITION TO WINDOWS OF A BUILDING
            DOWNTOWN.

&&

MRUSSELL
Local storm report, Jun 22, 8:36 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
836 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND GST     DIGHTON                 38.48N 100.47W
06/22/2014  E60 MPH          LANE               KS   LAW ENFORCEMENT

&&

MRUSSELL
Local storm report, Jun 22, 8:51 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
851 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             1 W HUGOTON             37.18N 101.37W
06/22/2014  E1.00 INCH       STEVENS            KS   COUNTY OFFICIAL

&&

MRUSSELL
Local storm report, Jun 22, 8:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
854 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND GST     8 NNE COPELAND          37.65N 100.58W
06/22/2014  M64.00 MPH       GRAY               KS   COUNTY OFFICIAL

&&

MRUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:01 PM CDTSpecial Weather StatementDDCGray, Haskell44 min
Jun 22, 7:04 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott41 min
Jun 22, 7:07 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny38 min
Jun 22, 7:21 PM CDTSpecial Weather StatementDDCStafford39 min
Jun 22, 7:34 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Lane, Scott and 1 more41 min
Jun 22, 7:59 PM CDTSevere Thunderstorm WarningDDCComanche20 min
Jun 22, 8:12 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Haskell, Hodgeman, Kearny and 3 more48 min
Jun 22, 8:15 PM CDTSpecial Weather StatementDDCMorton, Seward, Stevens60 min
Jun 22, 8:38 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens52 min
Jun 22, 8:43 PM CDTSevere Thunderstorm WarningDDCScott47 min
Jun 22, 9:06 PM CDTFlash Flood WarningDDCFord, Gray, Haskell6 hr
Jun 22, 9:28 PM CDTSevere Thunderstorm WarningDDCClark, Meade, Seward47 min
Jun 22, 10:16 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Meade44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.